Cold/Wind Chill, Central St. Louis
- When
- January 14, 1:00 AM CST
- Where
- Central St. Louis forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
A man was found deceased in a park. He had last been seen at about 1 am.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A man was found deceased in a park. He had last been seen at about 1 am. The low temperature that morning was 5 degrees. An autopsy revealed he had died of hypothermia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 14, 12:02 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1202 AM CST THU JAN 14 2016 .UPDATE... ISSUED AT 921 PM CST WED JAN 13 2016 CLEAR SKIES AND VERY COLD TEMPERATURES CONTINUE OVER THE BORDER REGION WITH 3Z TEMPS FROM 15 TO 19 BELOW ZERO. WE UPDATED EARLIER TO LOWER THESE TEMPS QUITE A BIT AND MAY HAVE TO BUMP DOWN A FEW MORE DEGREES AS IT WILL TAKE SOME TIME FOR THE CLOUDS TO MOVE IN. ANOTHER CONCERN IS A NEARLY STATIONARY BAND OF SNOW OVER THE WESTERN TIP OF LAKE SUPERIOR. THIS DRIVEN BY LOW LEVEL CONVERGENT WIND AND COLD LOW LEVEL TEMPERATURES. THE RAP AND NAM BOTH SHOW EITHER LIGHT VERY LOW LEVEL WIND OR THE CONVERGENCE TO CONTINUE THROUGH LATE TONIGHT...THEN THE SURFACE TO 925MB WIND BECOMES EASTERLY WHICH WILL BRING SNOW WEST TO THE TWIN PORTS AND ALONG THE NORTH SHORE AS FAR NORTH AS LITTLE MARAIS. WE INCREASED POPS LATE TONIGHT IN THESE AREAS AND PUT SOME LIGHT SNOW ACCUMULATION IN THROUGH 12Z. WE ALSO BUMPED UP SNOW AMOUNTS SOME IN THESE SAME AREAS DUE TO A BETTER CHANCE FOR LAKE ENHANCED SNOWFALL. WE WILL WAIT FOR THE REST OF THE GUIDANCE TO COME IN...BUT THERE MAY BE A NEED FOR AT LEAST AN ADVISORY ALONG THE NORTH SHORE...POSSIBLY DOWN TO THE TWIN PORTS. UPDATE ISSUED AT 727 PM CST WED JAN 13 2016 WE UPDATED TO LOWER TEMPERATURES ALONG THE INTERNATIONAL BORDER. INTERNATIONAL FALLS WAS ALREADY AT -15F. CLEAR SKIES HAVE LED TO THE COLD TEMPERATURES AND A TIGHT GRADIENT EXISTS WITH BIGFORK AT 9 ABOVE. CLOUDS WILL GRADUALLY INCREASE OVERNIGHT AND SOME AREAS WILL SEE THESE COLD TEMPERATURES RISE AS THE CLOUDS THICKEN. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 332 PM CST WED JAN 13 2016 AT 330 PM...THE LIGHT SNOW THAT MOVED THROUGH DURING THE DAY WAS STARTING TO MOVE OFF TO THE SOUTHEAST. THE MAJORITY OF THE LIGHT SNOW AT THIS POINT WAS CONFINED TO AREAS FROM THE IRON RANGE SOUTHEASTWARD INTO NW WI. THE SNOW HAD DIMINISHED CONSIDERABLY AT THIS TIME IN THE DULUTH AREA...WITH MAINLY FLURRIES REMAINING. TEMPERATURES RANGED FROM SINGLE DIGITS BELOW ZERO IN THE TIP OF THE ARROWHEAD...TO THE SINGLE DIGITS AND TEENS FURTHER SOUTH. THE MAIN FOCUS FOR THIS EVENING WILL BE THE LIGHT SNOW ACROSS PORTIONS OF THE REGION. SOME ADDITIONAL LIGHT SNOW ACCUMULATION WILL BE POSSIBLE INTO THE EVENING COMMUTE ACROSS MAINLY NW WI. MAINLY FLURRIES ARE EXPECTED ELSEWHERE. AMOUNTS HAVE GENERALLY BEEN AN INCH OR LESS ACROSS THE REGION. THE WEAK SHORTWAVE AND SURFACE LOW THAT CAUSED THE SNOW WILL CONTINUE TO MOVE OFF TO THE SE OVERNIGHT. THE FOCUS WILL THEN SHIFT TO THE MORE SUBSTANTIAL SYSTEM THAT WILL MOVE IN LATER TONIGHT AND ON THURSDAY. A CLIPPER TYPE SYSTEM WILL MOVE FROM SOUTHERN ALBERTA THIS EVENING...TO CENTRAL NORTH DAKOTA BY 12Z THURSDAY...AND FAR SOUTH CENTRAL MN BY 00Z FRIDAY. STRONG WAA...FGEN AND FAVORABLE JET DYNAMICS WILL ACCOMPANY UPPER LEVEL DYNAMIC SUPPORT...TO GENERATE A WEST TO EAST BAND OF SNOW ACROSS CENTRAL MN AND NORTHERN WI LATER TONIGHT. THIS BAND WILL THEN SHIFT FURTHER NORTH ACROSS THE CWA ON THURSDAY. AT THIS POINT...THERE IS PRETTY GOOD MODEL AGREEMENT THAT QPF AMOUNTS WILL BE SOMEWHERE IN THE 0.15 TO 0.25 INCH RANGE FOR THE COMBINED EVENT. AS A RESULT...WE ARE EXPECTING SNOWFALL AMOUNTS OF UP TO 2 INCHES ON THURSDAY...AND 2 TO 5 INCHES FOR THE COMBINED EVENT THROUGH FRIDAY. DUE TO THE ORIENTATION OF THE PATH OF THE SURFACE LOW AND THE UPPER LEVEL SHORTWAVE...WOULD NOT BE SURPRISED TO SEE A VERY NARROW BAND OF HIGHER SNOW ACCUMULATION...BUT CONFIDENCE IN PLACEMENT OF A HEAVIER BAND WOULD BE QUITE LOW AT THIS POINT. AS WE GET CLOSER...WE MAY NEED TO ISSUE AN ADVISORY IF CONFIDENCE INCREASES REGARDING A POTENTIALLY HIGHER BAND OF SNOWFALL AMOUNTS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 332 PM CST WED JAN 13 2016 THE LARGE-SCALE PATTERN CHANGES THIS WEEKEND WITH ONE LAST ROUND OF ARCTIC AIR AS THE UPPER LOW WHICH HAS BEEN NEAR STATIONARY OVER HUDSON BAY DRIFTS TOWARDS THE GREAT LAKES...WITH TEMPS MODERATING TO NEAR NORMAL NEXT WEEK. BESIDES A STORM EXITING THE REGION THURSDAY NIGHT PRECIPITATION THROUGH THE EXTENDED PERIOD WILL BE LIMITED TO THE SOUTH SHORE OF LAKE SUPERIOR WHERE LAKE EFFECT SNOWFALL IS EXPECTED TO PERSIST INTO EARLY NEXT WEEK. ON THE SYNOPTIC SCALE THE UPPER LOW WHICH HAS BEEN OVER HUDSON BAY FOR THE PAST 5 DAYS WILL EVENTUALLY MAKE ITS WAY SOUTH ALONG THE NORTHWEST ONTARIO/MANITOBA BORDER AND ACROSS THE UPPER GREAT LAKES SATURDAY INTO SUNDAY...BRINGING WITH IT ANOTHER ROUND OF ARCTIC TEMPERATURES. IT LOOKS LIKE THIS WILL BE SIMILAR TO THE PAST TWO ROUNDS OF ARCTIC TEMPS WITH 850MB TEMPS IN THE -25 TO -30 RANGE. CANADIAN IS A COLD OUTLIER WITH 850MB TEMPS BELOW -30...AND THE GEFS ENSEMBLE MEAN SLIGHTLY WARMER...BUT THE ECMWF AND GFS MATCH UP PRETTY WELL IN THE MIDDLE. THE COLDEST TEMPS ALOFT AND AT THE SURFACE WILL OCCUR SATURDAY NIGHT...BUT LUCKILY WITH THE LOW WILL COME MID-LEVEL CLOUD COVER WHICH WILL LIMIT LOWS TO ONLY THE 10-20 BELOW ZERO RANGE INSTEAD OF POSSIBLY COLDER IF SKIES WERE CLEAR. BOTH AHEAD OF THIS UPPER LOW AND ITS WAKE NEXT WEEK FLOW AT LOW TO MID LEVELS WILL BE OUT OF THE NORTH-NORTHWEST...WHICH WILL FAVOR LAKE EFFECT SNOW SHOWERS ACROSS THE SOUTH SHORE. AT THIS TIME IT IS DIFFICULT TO GET TOO SPECIFIC WITH AMOUNTS...BUT OVERALL EXPECT A LONG-DURATION LIGHT TO MODERATE SNOW EVENT...WITH THE MOST INTENSE SNOWFALL LATE SATURDAY NIGHT INTO SUNDAY WHEN THE MID-LEVEL MOISTURE AND WEAK LARGE-SCALE FORCING FROM THE UPPER LOW ENHANCES THE LAKE EFFECT PROCESSES. CLOUDY THROUGH THE WEEKEND WITH SOME CLEARING POSSIBLE EARLY NEXT WORK WEEK AS HIGH PRESSURE BUILDS ACROSS THE GREAT PLAINS AND MID/UPPER MISSISSIPPI VALLEY. GUIDANCE THEN BEGINS TO DIVERGE WITH ECMWF A BIT FASTER AND FLATTER IN THE UPPER FLOW WHILE THE GFS PERSIST WITH A RIDGE ACROSS THE WEST. DESPITE THE MODEL DIFFERENCES THE TREND LOOKS TO BE TOWARDS SEASONABLE TEMPS WITH THE NEXT CHANCE OF SNOW ARRIVING ARRIVING MID-WEEK WITH A CLIPPER-LIKE SYSTEM. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1202 AM CST WED JAN 13 2016 MVFR/IFR CIGS ARE COVERING MUCH OF THE NORTHLAND. THERE IS A TIGHT GRADIENT WHERE VFR CIGS ARE PRESENT PER THE LATEST OBS ACROSS FAR NORTHERN AND NORTHEAST MINNESOTA. THE LATEST OBS SHOW MVFR CIGS SPREADING FURTHER TO THE EAST...SO EXPECTING KINL TO BECOME MVFR. SNOW WILL MOVE INTO THE AREA LATE TONIGHT...IMPACTING KBRD BEFORE SPREADING EASTWARDS AND NORTH AS THE DAY PROGRESSES. EXPECTING SITES REMAIN IN MVFR/IFR CONDITIONS TO OCCUR. LIFR CONDITIONS WILL OCCUR IN THE HEAVIEST SNOW BANDS...AND TRIED TO HINT AT THIS POSSIBILITY AT KDLH AS THE LATEST NAM/RAP/GFS/GFSLAMP HINT AT THIS AS WELL. ANOTHER COMPLICATION IS THE LATEST GUIDANCE DEPICTS KBRD/KHYR STAYING ON THE FRINGE OF THE SNOWFALL AXIS. SO TRIED TO SHOW IMPROVEMENT TO MVFR CONDITIONS AROUND 18Z...HOWEVER IF THIS AXIS SHIFTS FURTHER SOUTH THEN IFR CONDITIONS ARE MORE LIKELY. && .PRELIMINARY POINT TEMPS/POPS... DLH 6 20 14 16 / 40 100 80 20 INL -19 13 -1 5 / 10 50 40 10 BRD 9 24 10 13 / 70 80 60 10 HYR 4 23 19 23 / 50 70 60 60 ASX 3 22 18 24 / 30 80 80 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...MELDE SHORT TERM...DAP LONG TERM...JJM AVIATION...WL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 302 PM CST WED JAN 13 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 302 PM CST WED JAN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT SNOW WILL GRADUALLY DECREASE ACROSS THE NORTHLAND THIS EVENING...WITH TOTAL AFTERNOON AND EVENING SNOW ACCUMULATION GENERALLY AN INCH OR LESS. LIGHT SNOW WILL MOVE BACK INTO THE REGION LATER IN THE NIGHT...ESPECIALLY ALONG THE AREA SOUTH OF HIGHWAY 2. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL BECOME WIDESPREAD ACROSS THE AREA ON THURSDAY...AS A LOW PRESSURE SYSTEM AND WARM FRONT MOVES INTO THE REGION. DAYTIME SNOW ACCUMULATION OF UP TO 2 INCHES WILL BE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. SNOW WILL CONTINUE THURSDAY NIGHT AND FRIDAY RESULTING IN A TOTAL OF 2 TO 5 INCHES ACROSS THE NORTHLAND. THE HIGHEST AMOUNTS ARE EXPECTED ACROSS THE IRON RANGE INTO THE MINNESOTA ARROWHEAD...AND ALONG THE SOUTH SHORE OF LAKE SUPERIOR. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK LIGHT TO MODERATE LAKE EFFECT SNOW WILL FALL ACROSS THE SOUTH SHORE OF LAKE SUPERIOR...ESPECIALLY OVER THE NORTHERN BAYFIELD PENINSULA AND ALONG THE GOGEBIC RANGE IN NORTHERN IRON AND ASHLAND COUNTY. ARCTIC AIR RETURNS TO THE NORTHLAND THIS WEEKEND WITH WIND CHILL VALUES 20 TO 40 BELOW ZERO FRIDAY...SATURDAY...AND SUNDAY NIGHTS. THE COLDEST NIGHT WILL BE SATURDAY NIGHT WHERE WIND CHILLS WILL APPROACH 40 BELOW ZERO IN NORTH CENTRAL MINNESOTA. WITH WIND CHILL VALUES FALLING TO DANGEROUS LEVELS WIND CHILL ADVISORIES AND WARNINGS MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT...BUT SNOWFALL REPORTS ARE APPRECIATED OVER THE NEXT FEW DAYS. LSZ121-140>148-141130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 302 PM CST WED JAN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONGER NORTHEASTERLY WINDS THURSDAY NIGHT INTO FRIDAY WILL RESULT IN BUILDING WAVES ALONG THE SOUTH SHORE OF LAKE SUPERIOR...ESPECIALLY FROM OAK POINT EAST TO SAXON HARBOR WISCONSIN. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
810 PM CST WED JAN 13 2016
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM SNOW 3 E IRON JUNCTION 47.42N 92.55W
01/13/2016 M1.0 INCH ST. LOUIS MN PUBLIC
0800 PM SNOW 3 N BUTTERNUT 46.06N 90.50W
01/13/2016 M4.0 INCH ASHLAND WI CO-OP OBSERVER
0700 PM SNOW 2 E BUTTERNUT 46.01N 90.46W
01/13/2016 M3.4 INCH ASHLAND WI TRAINED SPOTTER
&&
WL
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
939 PM CST WED JAN 13 2016
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM SNOW 2 NW DULUTH 46.80N 92.15W
01/13/2016 M0.9 INCH ST. LOUIS MN NWS EMPLOYEE
&&
WLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 PM CST WED JAN 13 2016
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW GILE 46.43N 90.23W
01/13/2016 M1.0 INCH IRON WI TRAINED SPOTTER
&&
WLThe national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Central St. Louis | 2016-01-14 | 29 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615772.